Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2003, 5:03 AM EDT for Perry County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 5:03 AM EDT (09:03 UTC)
- Expired
- Jul 8, 2003, 5:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Perry County, OH
The radar
The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2731 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 080903 SVRRLX OHC127-080945- /NEW.KRLX.SV.W.ETN#.080903-080945/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 503 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST OHIO... * UNTIL 545 AM EDT... * AT 500 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARBOR HILLS...OR ABOUT 6 MILES SOUTH OF HEATH... MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON...PERRY STATE FOREST...SHAWNEE AND SOMERSET. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING WINDS UP TO 70 MPH. PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4007 8241 3995 8260 3951 8226 3975 8205 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:26 AM EDT, 37 minutes earlier.
Area forecast discussion, Jul 8, 4:26 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT TUE JUL 8 2003 ******************************************************************* 426 AM EDT TUE JUL 8 2003 THRU WED ACTVTY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0 KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT. DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND 10Z. LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50 KTS. AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678 AREA...RESULTING IN SCT TSTMS. HVY RNFL A THREAT WITH PRECIP H20 1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70. TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM LWR GRTLKS AND RMNS NRLY STATIONARY. 00Z NCEP CHAIN IN FAIRLY GUD AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3. H2 AGEO WND DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV POPS HIGHEST ACR THOSE AREAS (UNI-EKN). OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL 17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH 70-74F DWPTS. TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR HIGHS. WED NT ON... CONT EXISTING PATTERN WED NIGHT. SFC COLD FRONT APPROACHES AREA THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING. 00Z UKMET HAS COME AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE. TIMING OF FRONT COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO MITIGATE LEE TROUGHING AHEAD OF IT. WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND. OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER TROUGHINESS. NUMBERS LOOKED REASONABLE. LEANED A LITTLE HIGH ON LOWS WEDNESDAY NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN ON MAV IN MOST AREAS THURSDAY. WV...SVR WATCH 678 UNTIL 9AM FOR WVZ009>011-017>020-029>032- 039>040-047 KY...NONE. VA...NONE. OH...SVR WATCH 678 UNTIL 9AM FOR OHZ66>67-075>076-O84>85 29/TRM ******************************************************************* 1257 AM EDT TUE JUL 8 2003 UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA. BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL. FOR RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING. ALSO LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG. 29 ******************************************************************* 637 PM EDT MON JUL 7 2003 ...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES ACROSS THE CWA... OTHERWISE NO CHANGES. KF ******************************************************************* 320 PM EDT MON JUL 7 2003 ...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA... ...TONIGHT AND TOMORROW... FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST. ...TUESDAY NIGHT THROUGH THURSDAY NIGHT... COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS. LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPPI VALLEY INTO EASTERN CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT WILL MOVE NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT THROUGH THE REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT. ...FRIDAY THROUGH MONDAY... THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS THROUGH THE PERIOD. KF/JSH/ELW ******************************************************************* 1015 AM EDT MON JUL 7 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO ZONE FORECAST. RADAR SCOPE LOOKING FAIRLY DRY. WILL CONTINUE TO WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST. KF
Hazardous weather outlook, Jul 8, 4:35 AM EDT, 28 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-081500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 435 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AND WILL REACH A PERRY TO JACKSON COUNTY LINE BY 515 - 530 AM...THEN OHIO RIVER BY 6 AM...AND CLARKSBURG BY 715 AM...BE ON THE LOOK OUT FOR DAMAGING WINDS. WINDS GUSTS ON THE LEADING EDGE COULD TOP 60 MPH. SCATTERED THUNDERSTORMS WILL AGAIN REDEVELOP THIS AFTERNOON AND THERE IS A SLIGHT RISK...THEY COULD REACH SEVERE LIMITS. * SEVERE THUNDERSTORM WATCH 678 UNTIL 9 AM SEE SLSWV FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT...WHEN A COLD FRONT CROSSES THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS PERIOD IS THURSDAY AFTERNOON AND EVENING...AS THE FRONT APPROACHES.. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 29/TRM
In the hours before
Local storm report, Jul 8, 12:17 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM 4 NNE MARIETTA OH 2.50 IN HAIL
07/07/03 WASHINGTON
FWMLocal storm report, Jul 8, 12:17 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM 4 NNE MARIETTA OH 1.50 IN HAIL
07/07/03 WASHINGTON
FWMSpecial weather statement, Jul 8, 12:57 AM EDT, 4 hours 6 minutes before
OHZ066-067-075-076-083>087-WVZ005>011-013>019-026-027-029-036-037- 080515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1257 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH 674 HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR SOUTHEAST OHIO AND PORTIONS OF WEST VIRGINIA. THE SEVERE WEATHER THREAT HAS DIMINISHED ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE DIMINISHED IN INTENSITY. BRIEF HEAVY DOWNPOURS ARE STILL A POSSIBILITY AND MINOR FLOODING PROBLEMS OF POOR DRAINAGE AND LOW LYING AREAS ARE STILL POSSIBLE. JS
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:36 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 24 min |
| Jul 8, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 39 min |
| Jul 8, 5:21 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.